Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 152, NWS Cheyenne, WY

July 17, 2018Albany County, Converse County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2018, 9:27 PM MDT for Albany County, Converse County, Platte County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 9:27 PM MDT (03:27 UTC)
Expired
Jul 17, 2018, 9:48 PM MDT
In force
21 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:09 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS55 KCYS 180327
SVRCYS
WYC001-009-031-180415-
/O.NEW.KCYS.SV.W.0152.180718T0327Z-180718T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
927 PM MDT TUE JUL 17 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Albany County in southeastern Wyoming...
  West central Platte County in southeastern Wyoming...
  South central Converse County in east central Wyoming...

* Until 1015 PM MDT.

* At 926 PM MDT, a severe thunderstorm was located over Windy Peak,
  or 35 miles south of Douglas, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Windy Peak, Laramie Peak and Friend Park Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4220 10571 4234 10559 4220 10501 4194 10516
TIME...MOT...LOC 0326Z 293DEG 37KT 4227 10559 

HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
428 
WWUS55 KCYS 180348
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
948 PM MDT TUE JUL 17 2018

WYC001-009-031-180358-
/O.CAN.KCYS.SV.W.0152.000000T0000Z-180718T0415Z/
Albany WY-Platte WY-Converse WY-
948 PM MDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALBANY...WEST
CENTRAL PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern and east central Wyoming.

LAT...LON 4220 10571 4234 10559 4220 10501 4194 10516
TIME...MOT...LOC 0347Z 293DEG 37KT 4218 10531 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:15 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 7:15 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
715 PM MDT Tue Jul 17 2018

.UPDATE...
Issued at 709 PM MDT Tue Jul 17 2018

Upgraded inherited fire weather watch to a warning for Carbon and
Albany Counties for Wednesday. Conditions out there are close to
Red Flag conditions now with 700mb winds of 10-15 knots. Forecast
for tomorrow showing 700mb winds of 20-25kts, so do expect
stronger winds. Confidence very high in this happening given
current conditions. Also added extreme southwest Carbon County
(FWZ 304). Updates have been sent.

As for ongoing Severe Thunderstorm Watch...instability still quite
high east of the Laramie Range with surface based Capes around
3000 J/KG on SPC's Mesoanalysis page. HRRR showing redevelopment
of convection over the next couple hours. So will keep the watch
going for now. By sunset, we should know what the convection is
going to do.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018

Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.

Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.

.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018

Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jul 17 2018

The main concern with this forecast package is the thunderstorm
chances again this afternoon and evening.

Latest water vapor loop was showing a shortwave tracking through
northern Wyoming. This feature was tracking east and should cause
some thunderstorms to flare across northern Wyoming this
afternoon. There is also enough moisture and upslope flow to
trigger some isolated convection along the southern Laramie Range.
Therefore, we went ahead and inserted some VCTS in the LAR/CYS TAF
sites early this afternoon. Not as confident during the early
evening at this point, but we will continue to monitor through the
afternoon. Further north in KCDR and KAIA thunderstorm chances are
looking fairly good this evening as an area of thunderstorms
should blossom northeast Wyoming and track east-southeast towards
the KCDR and KAIA taf sites between 04-06z. Meanwhile, KSNY and
KBFF may be on the southern edge of this complex of storms.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018

Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Wednesday for WYZ303-304-
     308.

NE...Flash Flood Watch until 6 AM MDT Wednesday for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 17, 4:20 AM MDT, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
420 AM MDT Tue Jul 17 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
420 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of severe thunderstorms this afternoon
and evening across most of the forecast area, except for over
western Carbon County.

A Flash Flood Watch is in effect tonight for the Nebraska
Panhandle.

Scattered thunderstorms will develop late this morning and
early this afternoon over the mountains of southeast Wyoming
and will gradually spread and increase in coverage as they
move eastward over the southeast Wyoming plains this afternoon.

Thunderstorms will continue to develop and increase in
coverage this evening, especially over far eastern Wyoming and the
Nebraska Panhandle. Thunderstorms will gradually end from west to
east tonight.

Some of the thunderstorms may become strong to severe this
afternoon over southeast Wyoming, and along and east of Interstate
25 this evening, producing large hail and damaging winds. Locally
heavy rain will be possible from some thunderstorms, particularly
across the Nebraska Panhandle tonight, and especially during the
evening hours.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Some thunderstorms will be possible over and near the mountains on
Sunday and Monday.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Special weather statement, Jul 17, 8:15 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
815 PM MDT TUE JUL 17 2018

WYZ101>103-105-107-180300-
East Platte County WY-Shirley Basin WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
815 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA...
NORTHEASTERN CARBON...NORTHEASTERN ALBANY...NORTHWESTERN PLATTE AND
CENTRAL CONVERSE COUNTIES UNTIL 900 PM MDT...

At 815 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Bill to near Shirley
Basin. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Douglas, Shirley Basin, Esterbrook, Friend Park Campground, Curtis
Gulch Campground, Laramie Peak, Esterbrook Campground, Laprele
Reservoir, Windy Peak, Deer Creek, Boxelder, Campbell Creek
Campground, Little Medicine School, Manning Ranch and Lance Creek.

This includes Interstate 25 in Wyoming between mile markers 120 and
162.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern and east central Wyoming.

LAT...LON 4311 10460 4220 10548 4235 10629 4243 10621
      4244 10608 4257 10608 4314 10554
TIME...MOT...LOC 0215Z 277DEG 36KT 4309 10554 4241 10619

Lyons
Local storm report, Jul 17, 8:24 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
824 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             DULL CENTER             43.41N 104.96W
07/17/2018  E0.88 INCH       CONVERSE           WY   CO-OP OBSERVER

&&

BCHAPMAN
Special weather statement, Jul 17, 8:28 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
828 PM MDT TUE JUL 17 2018

WYZ101-102-180315-
Converse County Lower Elevations WY-Niobrara County WY-
828 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 915 PM MDT...

At 828 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Elk Mountain Lookout to 9
miles east of Dull Center. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mule Creek Junction.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.

LAT...LON 4322 10405 4338 10491 4350 10464 4350 10406
TIME...MOT...LOC 0228Z 279DEG 39KT 4366 10423 4341 10477

Lyons
Local storm report, Jul 17, 8:42 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     5 WSW DOUGLAS           42.73N 105.48W
07/17/2018  M66 MPH          CONVERSE           WY   PUBLIC

&&

BCHAPMAN
Local storm report, Jul 17, 8:57 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 SE DULL CENTER        43.40N 104.95W
07/17/2018  M1.00 INCH       CONVERSE           WY   CO-OP OBSERVER

            FLOODED BASEMENT WITH TWO BROKEN WINDOWS

&&

BCHAPMAN
Local storm report, Jul 17, 8:59 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     DOUGLAS                 42.76N 105.39W
07/17/2018  M56 MPH          CONVERSE           WY   ASOS

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:59 PM MDTRed Flag WarningCYS25 hr
Jul 17, 8:14 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara46 min
Jul 17, 8:15 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 17, 8:20 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse25 min
Jul 17, 8:28 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jul 17, 8:41 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse49 min
Jul 17, 8:43 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Niobrara, Platte47 min
Jul 17, 8:45 PM MDTSevere Thunderstorm WarningCYSNiobrara19 min
Jul 17, 9:01 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara15 min
Jul 17, 9:15 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte45 min
Jul 17, 9:58 PM MDTSpecial Weather StatementCYSGoshen47 min
Jul 17, 10:11 PM MDTSevere Thunderstorm WarningCYSNiobrara49 min
Jul 18, 3:49 AM MDTFire Weather WatchCYS10 hr
Jul 18, 1:47 PM MDTFire Weather WatchCYS4 hr
Jul 18, 1:47 PM MDTRed Flag WarningCYS30 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.